14 February 2018 : Case report
Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) Syndrome Secondary to Furosemide: Case Report and Review of Literature
Unusual or unexpected effect of treatment, Unexpected drug reaction, Rare diseaseJared James1ABDEF, Yasser M. Sammour2BDEF, Andrew R. Virata3BDEG, Terri A. Nordin45ADEF, Igor Dumic56ABDEFG*
Am J Case Rep 2018; 19:163-170
BACKGROUND: DRESS is a rare, life threatening syndrome that occurs following exposure to certain medications, most commonly antibiotics and antiepileptics. While sulfonamide antibiotics are frequently implicated as causative agents for DRESS syndrome, furosemide, a nonantibiotic sulfonamide, has not been routinely reported as the causative agent despite its widespread use.
CASE REPORT: A 63 year old male who started furosemide for lower extremity edema 10 weeks prior presented with diarrhea, fever of 39.4°C, dry cough and maculopapular rash involving >50% of his body. He self-discontinued furosemide due to concern for dehydration. The diarrhea spontaneously resolved, but he developed hypoxia requiring hospitalization. CT scan demonstrated mediastinal lymphadenopathy and interstitial infiltrates. Laboratory evaluation revealed leukocytosis, eosinophilia and thrombocytopenia. He was treated empirically for atypical pneumonia, and after resuming furosemide for fluid excess, he developed AKI, worsening rash, fever and eosinophilia of 2,394 cell/µL. Extensive infectious and inflammatory work up was negative. Skin biopsy was consistent with a severe drug reaction. Latency from introduction and clinical worsening following re-exposure indicated furosemide was the likely inciter of DRESS. The RegiSCAR scoring system categorized this case as “definite” with a score of 8.
CONCLUSIONS: We report a case of severe DRESS syndrome secondary to furosemide, only the second case report in medical literature implicating furosemide. Given its widespread use, the potentially life-threatening nature of DRESS syndrome and the commonly delayed time course in establishing the diagnosis, it is important to remember that, albeit rare, furosemide can be a cause of DRESS syndrome.
Keywords: Colitis, Drug Hypersensitivity Syndrome, Exanthema, Furosemide, Lung Diseases, Interstitial
18 Jan 2024 : Case reportA Rare Case of Retroperitoneal Abscess Caused by Nephro-Colic Fistula Resulting from Staghorn Calculus
Am J Case Rep In Press; DOI: 10.12659/AJCR.943206
18 Jan 2024 : Case reportA Case of Left-Sided Acute Appendicitis in a 45-Year-Old Man with Situs Inversus Totalis Managed by Emergen...
Am J Case Rep In Press; DOI: 10.12659/AJCR.942323
23 Jan 2024 : Case reportCloacal Dysgenesis Sequence in a Preterm Neonate
Am J Case Rep In Press; DOI: 10.12659/AJCR.942203
Most Viewed Current Articles
10 Jan 2022 : Case reportA Report on the First 7 Sequential Patients Treated Within the C-Reactive Protein Apheresis in COVID (CACOV...
Am J Case Rep 2022; 23:e935263
19 Jul 2022 : Case reportAtlantoaxial Subluxation Secondary to SARS-CoV-2 Infection: A Rare Orthopedic Complication from COVID-19
Am J Case Rep 2022; 23:e936128
05 Mar 2022 : Case reportAcute Limb Ischemia After Self-Injection of Crushed Morphine Tablets into the Radial Artery: Role of Infrar...
Am J Case Rep 2022; 23:e935336